Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reyataz and neuropathy in already affected patient
Dec 18, 2004

I'm a 64 year old woman (who you helped a couple weeks ago).I am to resume treatment. Most recently took Combivir and Viramune, though nothing for three years because of severe neuropathy and pretty good blood reports. Now it is suggested I take Reyataz (atazanavir sulfate) with Norvir, and Combivir. In readin an add for Reyataz it mentions a common side effect of "tingling or burning" in hands and feet (Sounds like more neuropathy to me). It also warns against taking with statins (I take Lipitor). And I have concern about the crossing of the blood brain barrier with at least one of the above meds. Have not started yet - want to be sure it is the best combination for me at this time. In regard to my previous question about whether to resume treatment by clinic doctors finally agree I should resume.- But I do not want to worsen Neuropathy I have it severly.

Response from Dr. Lee

HIV itself may be a cause of neuorpathy and thus it may be improved with treatment. On the other hand, some of the medicines (especially the nucs such as D4T) may also cause a worsening of neuropathy.

Reyataz is a medicine that has interactions with the statins, so it is important that you talk with your doctor about any needed doseage adjustments, or med changes.

AZT (a component of Combivir) crosses the blood brain barrier well. In fact in the early years of the disease, we saw a dramatic decline in HIV related dementia for patients on AZT.

Be well.



Previous
Dropping Combivir?
Next
Stopping therapy with 400 CD4+'s

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement